A Shawnigan Lake woman wants people to take the time to consult with their pharmacist before leaving with a prescription.
That’s after her three year old son suffered from an opiate overdose and had to be rushed to a Victoria hospital.
Kate Cherriere says the prescription medication was mis-labelled and her son was prescribed a dosage five times what he was supposed to get.
“The doctor came in and said they had figured out what had happened and it was a dispensing error on London Drugs. It was so upsetting, like, it just took your breath away that that could happen. We just wanted to get that out there for people. If I could go back in time, I would have gone up and asked to speak to a pharmacist. I just think, everyone, don’t ever leave the pharmacy without checking in with the pharmacist. My child could have died.”
Cherriere says she administered the doses of morphine to her son according to the label on the bottle and she was horrified to find out the label was wrong.
She says she has picked prescriptions up at other pharmacies where no one has done a consult and, “I think, like, I’m an intelligent person, I can read a label and give as directed. It was simple. There’s been a lot of opinions online about the fact that we didn’t go in and ask and that’s why we are putting it out there, we should have, but I’m also not going to own a mistake that the pharmacy made. You trust that what you are given is what you are supposed to be given.”
The three year old, who was prescribed the medication after having his tonsils and adenoids removed and tubes put in his ears, has recovered.